Alert archive / New York / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Buffalo, NY

July 10, 2023Oswego County, New York

NWS Buffalo, NY issued this flash flood warning at Jul 10, 2023, 10:20 AM EDT for Oswego County, New York. It was in force for 4 hr. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2023, 10:20 AM EDT (14:20 UTC)
Expired
Jul 10, 2023, 2:30 PM EDT
In force
4 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Oswego County, NY

What was reported inside it

TimeReportWhereRemark
Jul 10, 1:10 PM EDTFLASH FLOOD1 E Mexico, NYRt 41 closed due to flooding in Mexico.
Jul 10, 1:10 PM EDTFLASH FLOOD1 Ese Mexico, NYRoute 104 closed in Mexico between Emery Road and Standpipe Road.
Jul 10, 1:10 PM EDTFLASH FLOODMexico, NYAmes Street closed due to flooding.
Jul 10, 1:15 PM EDTFLASH FLOOD1 E Parish, NYOn ramp to I-81S is closed due to flooding.
Jul 10, 2:19 PM EDTFLASH FLOOD3 Ese Mexico, NYRoad closed due to flooding.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 170 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 2.3 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WGUS51 KBUF 101420
FFWBUF
NYC075-101830-
/O.NEW.KBUF.FF.W.0009.230710T1420Z-230710T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
1020 AM EDT Mon Jul 10 2023

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  Central Oswego County in central New York...

* Until 230 PM EDT.

* At 1020 AM EDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  1.5 and 2 inches of rain have fallen. Additional rainfall amounts 
  of 1 to 2 inches are possible in the warned area. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pulaski, Central Square, Selkirk Shores State Park, Mexico Point 
  State Park, Hastings, Constantia, West Monroe, Mexico, Cleveland, 
  Parish, Altmar, Mallory, Gayville, Howardville, Amboy Center and 
  Bernhards Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4360 7611 4353 7600 4336 7587 4332 7589
      4332 7586 4316 7588 4316 7592 4318 7593
      4317 7595 4318 7596 4318 7598 4319 7599
      4318 7601 4320 7605 4320 7608 4322 7608
      4323 7612 4325 7617 4327 7620 4351 7628

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

AR
1 follow-up statement
815 
WGUS71 KBUF 101700
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
100 PM EDT Mon Jul 10 2023

NYC075-101830-
/O.CON.KBUF.FF.W.0009.000000T0000Z-230710T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Oswego NY-
100 PM EDT Mon Jul 10 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM EDT THIS 
AFTERNOON FOR CENTRAL OSWEGO COUNTY...

At 100 PM EDT, Doppler radar and automated rain gauges indicated 
thunderstorms producing heavy rain across the warned area. Between 2 
and 3 inches of rain have fallen. Additional rainfall amounts of 0.5 
to 1 inch are possible in the warned area. Flash flooding is ongoing 
or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pulaski, Central Square, Selkirk Shores State Park, Mexico Point 
  State Park, Hastings, Constantia, West Monroe, Mexico, Cleveland, 
  Parish, Altmar, Mallory, Gayville, Howardville, Amboy Center and 
  Bernhards Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4360 7611 4353 7600 4336 7587 4332 7589
      4332 7586 4316 7588 4316 7592 4318 7593
      4317 7595 4318 7596 4318 7598 4319 7599
      4318 7601 4320 7605 4320 7608 4322 7608
      4323 7612 4325 7617 4327 7620 4351 7628

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

RSH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 9:53 AM EDT, 27 minutes earlier.

Area forecast discussion, Jul 10, 9:53 AM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
953 AM EDT Mon Jul 10 2023

.SYNOPSIS...
A nearly stalled frontal boundary over eastern NY will continue to
support showers and thunderstorms today with the greatest
chance for rain east of Lake Ontario. Heavy rain could occur as
well. Meanwhile, fair dry weather will be found over the western
counties. High pressure will favor dry weather over our region
tonight and Tuesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Sharp mid-level trough crossing the area early today will result in
isolated showers and maybe a thunderstorm as lapse rates aloft have
steepened. The greatest coverage, still scattered, will be from
Finger Lakes to North Country and on edge of higher PWATs over 1.5
inches. Patchy fog early on, mainly over the southern Tier where
weak, moist northwest flow provides upslope lifting across the
higher terrain.

The combination of lingering upper troughing aloft and daytime
heating/destabilization will be enough to generate additional
diurnally-driven showers and thunderstorms across the North Country
and portions of the Finger Lakes region. There is still a risk of
heavy rain over the eastern Lake Ontario region closer to inverted
sfc trough and along to the north of closing off mid-level low and
along western edge of deeper moisture/PWATs toward 1.75 inches.
Higher terrain probably is most favored as H85 low will eventually
result in enhanced northwest upslope flow. Rainfall amounts will be
uneven again as convection will play a role in where heaviest rain
occurs. WPC has a slight risk of excessive rainfall outlined across
much of the eastern Lake Ontario region. If the heaviest rain occurs
across basins where locally heavy rain occurred on Sunday, then
flooding could occur and this will have to be monitored as we work
through the day.

Farther west across far western New York, after an isolated shower
or storm early with passage of trough axis, mainly dry conditions
and increasing sunshine will prevail as surface-based ridging and
drier air builds in from the Ohio Valley. Highs will range from the
mid 70s to lower 80s, warmest across the lower elevations of the
Niagara Frontier and Genesee Valley.

Improvement even for the eastern Lake Ontario region (most showers
ending by late evening) as though the mid-level low will stay closed
off, it will be progressive into New England. Sfc low will be
lifting across New England while the ridge axis pokes into western
NY to the Finger Lakes. Given the ridge and lower PWATs sliding
across, went on lower end of guidance for mins, especially across
Southern Tier. Even with the cooler temps tonight, appears we'll mix
out enough today to prohibit much fog.

Tuesday will feature a departing ridge and approaching cold front
more so for Tuesday night. It will be mainly dry and warmer as with
H85 temps toward 15-16c, highs may top out in the upper 80s lower
elevations. Stiffer SW flow than we have seen recently will keep it
slightly cooler to the northeast of the lakes. Does seem to be
enough shallow instability to pop a shower or thunderstorm late in
the day well inland Southern Tier to Finger Lakes and also along a
lake breeze convergence zone over northern Niagara Frontier btwn IAG
and ROC. Very sparse coverage below 30 percent for these pops during
the day.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A cold front will slowly sag southeastward through our area Tuesday
night, bringing scattered showers and possibly a rumble of thunder.
It will be a bit warmer Tuesday night ahead of the approaching cold
front with lows mainly in the low to mid 60s.

The front will stall out roughly from far NW Pennsylvania to
Albany. This will provide a focus for some shower and thunderstorms
across the Southern Tier, possibly extending to the western Finger
Lakes to Lewis County. High pressure to the north and lake shadows
will keep the rest of the area rain-free. Highs will be in the upper
70s to lower 80s.

After this, a convectively driven shortwave will approach the region
from the central Great Lakes. There remains considerable differences
in model guidance with this feature, with model consensus suggesting
this feature will likely move through late Wednesday night into
Thursday. This will bring a risk of showers and thunderstorms, which
could produce locally heavy rainfall. Unlike yesterday, the flow
aloft will be stronger so storms will be moving which will reduce
the risk for flooding. If the surface reflection passes to our
north, wind profiles could support some strong to severe
thunderstorms during the day Thursday. Confidence in its track is
low, with a good chance the system will move across the area which
would limit instability any severe weather risk.

&&

.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
An upper level across northern Manitoba will gradually slide
southeastward during the long term period. This will maintain large-
scale troughing extending to the Great Lakes and New England. This
will result in a generally unsettled weather pattern with frequent
chances for showers and thunderstorms, but some dry periods too. At
this time frame timing subtle shortwaves is difficult, with
differences in model guidance to be expected.

There's some indication a more significant shortwave will move
through Saturday, but overall have forecast confidence during the
period. Temperatures will not stray too far from mid-July norms with
highs mainly in the upper 70s to lower 80s during the period.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
While VFR conditions will be across most of western New York
today...a stalled frontal boundary over eastern New York will
continue to support MVFR cigs with moderately heavy showers and
thunderstorms east of Lake Ontario. This convection will likely
persist into at least this evening.

VFR weather will be found throughout the region tonight.

Outlook...

Tuesday night through Friday...Mainly VFR with a chance of showers
and thunderstorms...with more numerous activity possible Wednesday
night into Thursday.

&&

.MARINE...
A weak surface pressure gradient will keep generally light to modest
winds and minimal to modest waves across the Lower Lakes region
through midweek. A few spotty showers will linger mainly over the
eastern waters of Lake Ontario today. A short-lived dry period will
then ensue tonight and Tuesday...before an approaching cold front
brings the next chance for showers and storms Tuesday night.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA/RSH
NEAR TERM...JLA
SHORT TERM...Apffel
LONG TERM...Apffel
AVIATION...RSH
MARINE...JJR
Hazardous weather outlook, Jul 10, 4:55 AM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EDT Mon Jul 10 2023

NYZ001>005-010>014-019>021-085-110900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
455 AM EDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-110900-
Oswego-Jefferson-Lewis-
455 AM EDT Mon Jul 10 2023

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Heavy rain is possible this afternoon into this evening as showers
and thunderstorms increase to the east of Lake Ontario. Isolated
flooding could occur, especially if heavier rain falls across
locations that experienced heavy rain on Sunday. At the least,
expect ponding of water in low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EDT Mon Jul 10 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Jul 10, 9:22 AM EDT, 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
922 AM EDT Mon Jul 10 2023

NYZ006-101415-
Oswego NY-
922 AM EDT Mon Jul 10 2023

...Drenching thunderstorms will impact portions of southern Oswego
County through 1015 AM EDT...

At 920 AM EDT, Doppler radar was tracking thunderstorms with heavy
rain along a line extending from near Mexico Point State Park to
near Cicero. Movement of the line of storms was generally to the
east at 15 to 20 mph.

HAZARD...Winds in excess of 30 mph and tropical downpours.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Central Square, Redfield, Mexico Point State Park, Selkirk Shores
State Park, Hastings, Constantia, West Monroe, New Haven, Mexico,
Williamstown, Cleveland, Parish, Altmar, Amboy Center, Howardville,
Mallory, Gayville, Kasoag, Bernhards Bay, and Lower South Bay.

This includes Interstate 81 between exits 32 and 35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is occurring with these storms and may lead to
localized flooding. One to two inches of rain will be possible with
these storms and will fall over the same areas where heavy rain fell
on Sunday. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
      4316 7592 4317 7593 4318 7600 4320 7604
      4320 7608 4323 7610 4327 7621 4321 7620
      4357 7637 4356 7631 4356 7629 4353 7578
      4347 7577
TIME...MOT...LOC 1320Z 258DEG 15KT 4349 7628 4318 7608

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH
Special weather statement, Jul 10, 10:13 AM EDT, 7 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1013 AM EDT Mon Jul 10 2023

NYZ006-101515-
Oswego NY-
1013 AM EDT Mon Jul 10 2023

...Drenching thunderstorms will impact portions of Oswego County
through 1115 AM EDT...

At 1010 AM EDT, Doppler radar continued to display an axis of heavy
rain and embedded thunderstorm activity extending from near Pulaski
to near Brewerton. Movement of the line was nearly stationary to
moving east at 5 mph.

HAZARD...Winds in excess of 30 mph and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sandy Island Beach State Park, Pulaski, Central Square, Redfield,
Selkirk Shores State Park, Mexico Point State Park, Hastings,
Richland, Constantia, West Monroe, Mexico, Williamstown, Orwell,
Sandy Creek, Cleveland, Lacona, Parish, Altmar, and Amboy Center.

This includes Interstate 81 between exits 32 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Over an inch of rain has fallen in parts of
southern Oswego county, including an inch and a half in Central
Square. An additional inch of rain will be possible for parts of the
county. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4348 7581 4333 7589 4332 7586 4315 7588
      4316 7592 4317 7593 4318 7600 4320 7604
      4320 7608 4323 7610 4324 7616 4327 7620
      4356 7630 4356 7628 4358 7626 4368 7626
      4366 7578 4347 7576
TIME...MOT...LOC 1410Z 265DEG 5KT 4350 7611 4324 7603

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RSH

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:22 AM EDTSpecial Weather StatementBUFOswego53 min
Jul 10, 10:13 AM EDTSpecial Weather StatementBUFOswego62 min
Jul 10, 11:16 AM EDTFlood WatchBUFJefferson, Lewis, Oswego9 hr

Nearby

Flash Flood Warnings in New York, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.